Long-term Bisphosphonate Use Linked to Thigh Bone Fracture

Advertisement

It may seem strange, but the very drugs prescribed to strengthen your bones may actually contribute to serious thigh bone fracture. A new study finds that long-term bisphosphonate use may be associated with unusual fractures of the thigh bone, or femur.

Bisphosphonates and Bone Health

Bisphosphonates are classified as antiresorptive drugs, which means they reduce or stop the natural process that dissolves bone. These medications, which include alendronate (Fosamax), etidronate (Didronel), ibandronate (Boniva), risedronate (Actonel), and zoledronic acid (Reclast) are commonly used to prevent and treat osteopenia and osteoporosis.

According to Elizabeth Shane, MD, of Columbia University, and the study's lead author, “For the vast majority of patients with osteoporosis, these drugs are an important weapon against fractures and their benefits far outweigh the risks of using them.” The results of a task force convened by the American Society of Bone and Mineral Research, however, sheds some light on concerns about unusual fractures associated with bisphosphonate use.

This is not the first evaluation of this atypical fracture risk. In a previous study from the University of California, San Francisco, a research team investigated the incidence of bone fracture associated with bisphosphonates and reported that they were rare even among women who were taking the drugs for a decade or longer. The investigators found the chance of fracture was less than 3 per 10,000 years of treatment, even among women who had been treated for many years. Bisphosphonate use has also been associated with an increased risk of esophageal cancer.

Advertisement

Task Force Study Results
The international task force evaluated 310 cases of “atypical femur fractures” and discovered that 291 (94%) of the patients had been taking bisphosphonates, most of them for more than five years. The Food and Drug Administration (FDA) has been given the results of the task force and will be issuing recommendations about the use of the drugs.

The task force, however, has already come up with its own recommendations, which include revised product labeling to let health professionals and patients know about the possibility of fractures, more research to identify if and how these drugs cause these serious fractures, and international identification and tracking of individuals who experience these fractures.

Shane emphasized that bisphosphonates can prevent many fractures and that patients should not stop taking their medication. Instead, “they should talk to their health professionals about their concerns and should let them know if they experience any new groin or thigh pain.” The task force found that more than half of patients who had suffered an atypical femur fracture had experienced groin or thigh pain for weeks or months before the fractures occurred.

Long-term use of bisphosphonates appears to be associated with atypical femur fractures, and while these are not common, Shane believes “health professionals should reserve bisphosphonates for patients with certain cancers, Paget’s disease of bone, and patients with osteoporosis who are at high risk of having a fracture.” The task force’s report is available online at the Journal of Bone and Mineral Research.

SOURCE:
Shane E et al. Journal of Bone and Mineral Research DOI: 10.1002/jbmr.253

Advertisement